Alert archive / Minnesota / Areal Flood Warnings in 2018
Areal Flood Warning 15, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Sep 20, 2018, 5:54 PM CDT for 8 counties in Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 5:54 PM CDT (22:54 UTC)
- Expired
- Sep 20, 2018, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Sibley County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 8 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 7:44 PM CDT | HEAVY RAIN 4.3 | New Hope, MN | CORRECTS PREVIOUS HEAVY SNOW REPORT FROM NEW HOPE. |
| Sep 20, 8:27 PM CDT | FLASH FLOOD | 1 Nw Richfield, MN | W 66TH STREET BENEATH I-35 W IS FLOODED AND CLOSED BY TRANSPORTATION OFFICIALS. RELAYED BY EM VIA NWSCHAT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
814
WGUS43 KMPX 202254
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
554 PM CDT THU SEP 20 2018
MNC003-019-037-053-123-139-143-163-210200-
/O.NEW.KMPX.FA.W.0015.180920T2254Z-180921T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hennepin MN-Dakota MN-Sibley MN-Scott MN-Anoka MN-Carver MN-
Washington MN-Ramsey MN-
554 PM CDT THU SEP 20 2018
The National Weather Service in The Twin Cities has issued a
* Flood Warning for Urban Areas and Small Streams in...
Southern Hennepin County in east central Minnesota...
Northwestern Dakota County in east central Minnesota...
Eastern Sibley County in central Minnesota...
Scott County in east central Minnesota...
Southeastern Anoka County in east central Minnesota...
Central Carver County in east central Minnesota...
Southern Washington County in east central Minnesota...
Ramsey County in east central Minnesota...
* Until 900 PM CDT.
* At 553 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain which will cause flooding. One to four inches of rain
has already fallen today in many locations across the warned area.
* Some locations that will experience flooding include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Coon Rapids, Eden Prairie, Burnsville, Blaine and
Lakeville.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4457 9430 4471 9390 4498 9357 4514 9326
4514 9275 4511 9274 4507 9280 4503 9276
4493 9276 4472 9311 4453 9393 4448 9419
4448 9428
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Sep 20, 2:49 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 20, 2:49 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 249 PM CDT Thu Sep 20 2018 .SHORT TERM...(This evening through Friday) Issued at 250 PM CDT Thu Sep 20 2018 Elevated thunderstorms developed along the moisture gradient across Southwestern and Central MN with heavy rain and wind gusts near 30- 35 kts. Clearing and an increase in MUCAPE has been noticed across South Central MN. This clearing trend is expected to continue through the early afternoon and help destabilized the boundary layer with near 3000 J/kg of SBCAPE expected by 21Z (according to the RAP). The surface low will continue to deepen as it progresses northeastward with its placement over the NE/IA/SD border at 1930Z. An Enhanced Risk of Severe Weather remains in place due to the concern for severe wind, tornado, and hail during the late afternoon and evening. Thunderstorms are expected to develop along a cold front with the main mode being linear. However, a few isolated cells could develop ahead of this line. Bulk shear is expected to be near 60 kts by 00Z across Southern MN and Western WI as 850 mb winds increase to 50 kts. LCL values are expected to be near 1000 m and DCAPE will be near 1300 J/kg, so severe winds will be possible along the cold front. SFC to 1 km shear will be near 30-40 kts which is supports the tornado potential. Storms are expected to exit to the east overnight by 06Z with cold air advection to follow. Winds will be windy with gusts near 25-30 kts common Friday morning. .LONG TERM...(Friday night through Thursday) Issued at 250 PM CDT Thu Sep 20 2018 Surface high pressure will be in place to start the long term period, which will make for a cool start to Saturday morning. With light winds and clear skies, expect lows to dip into the mid 30s from parts of central MN across west central WI. Therefore areas north of I-94 will have the potential for the first frost of the season. High pressure prevails through the weekend and brings quiet and dry weather, with highs in the 60s on Saturday. Temps moderate a tad on Sunday as the high pressure begins to shift southeast and southerly flow develops. Expect highs in the mid 60s to lower 70s. Monday and Monday night there is decent agreement amongst the models that a decent shortwave trough will move across the north central CONUS and push a front across the area. Have included high chance POPs. Behind this system temperatures cool down slightly below normal, with highs in the 60s and lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1241 PM CDT Thu Sep 20 2018 MVFR/IFR ceilings will prevail through this period. Two rounds of thunderstorms are expected. The first round is a cluster of thunderstorms that will continue lifting north through Central MN and Western WI this afternoon. The second round is expected to develop as a line over Southwestern MN and lift northwest into Western WI this evening. After that, status and breezy westerly to northwesterly winds will follow and continue through Friday morning. KMSP... Thunderstorm chances will continue through the early afternoon. There may be a gap in activity near 21Z before the next round of thunderstorms arrives after 23Z. Thunderstorm activity is end near 01Z, but low clouds and breezy winds will continue. MVFR/IFR conditions are anticipated through late Friday morning. /OUTLOOK FOR KMSP/ Fri PM...VFR. Wind NW 15G25 kts. Sat...VFR. Wind SW 5-10 kts. Sun...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...AMK LONG TERM...LS AVIATION...AMK
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1021 AM CDT Thu Sep 20 2018 MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-211530- Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood- Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix- Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon in south central and east central Minnesota, as well as in west central Wisconsin. The primary risk will be strong winds. Large hail and heavy rain will also be possible, along with a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and early evening. MNZ041>045-047>050-054>057-064-211530- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Sep 20, 4:33 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HEAVY RAIN 1 ESE BROOKLYN CENTER 45.07N 93.31W
09/20/2018 E2.00 INCH HENNEPIN MN TRAINED SPOTTER
SPOTTER CALLED TO REPORT PONDING FROM HEAVY
RAINFALL. NO PHOTO PROVIDED.
&&
CTGSpecial weather statement, Sep 20, 4:50 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
450 PM CDT THU SEP 20 2018
MNZ060-062-063-070-202315-
Washington-Dakota-Hennepin-Ramsey-
450 PM CDT THU SEP 20 2018
...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...
Very heavy rain with the potential for localized flooding will affect
the following counties...
Washington...Dakota...Hennepin...Ramsey...
At 449 PM CDT...Additional thunderstorms were moving into the Twin
Cities metro area. These will bring the potential for an additional
inch or more of rain to locations that have already seen 1 to 3
inches of rain this afternoon. This could lead to flooding of urban
and poor drainage areas.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Eagan, Woodbury, Burnsville,
Apple Valley, Edina, Maplewood, Richfield, Cottage Grove and Inver
Grove Heights.
Excessive runoff from heavy rainfall will cause ponding of water in
urban areas, highways, streets and underpasses as well as other poor
drainage areas and low lying spots. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 4473 9333 4479 9333 4478 9338 4480 9340
4482 9340 4489 9332 4499 9295 4494 9287
4489 9289 4482 9301 4472 9323
TIME...MOT...LOC 2149Z 239DEG 0KT 4464 9342Special weather statement, Sep 20, 5:21 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
521 PM CDT THU SEP 20 2018
MNC019-053-123-202315-
Hennepin-Carver-Ramsey-
521 PM CDT THU SEP 20 2018
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Hennepin...Carver...Ramsey...
* Until 615 PM CDT.
* At 521 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
Overflow of water will result in minor flooding of poor drainage
locations in the area. Up to two inches of rain have already
fallen.
* Some locations that will experience flooding include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eden
Prairie, Minnetonka, Edina, St. Louis Park, Maplewood, Roseville
and Brooklyn Center.
Additional rainfall of around an inch is expected over the area
through 6 PM. This additional rain will result in minor flooding.
This includes the following streams and drainages...Battle Creek...
Bass Creek...South Fork Ninemile Creek...Riley Creek...Ryan Creek...
Bevens Creek...Carver Creek...Bassett Creek...Minnehaha Creek...
Chaska Creek...Bluff Creek...Mississippi River...Ninemile Creek...
Minnesota River and Purgatory Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4473 9379 4479 9381 4497 9358 4507 9339
4510 9328 4504 9328 4504 9323 4511 9322
4510 9300 4505 9298 4498 9299 4489 9332
4482 9340 4480 9357Local storm report, Sep 20, 5:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG CEYLON 43.53N 94.63W
09/20/2018 MARTIN MN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
TDKLocal storm report, Sep 20, 5:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG WELCOME 43.67N 94.62W
09/20/2018 MARTIN MN STORM CHASER
NUMEROUS LARGE BRANCHES DOWN.
&&
TDKSpecial weather statement, Sep 20, 5:51 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT THU SEP 20 2018
MNZ060-066>069-075-076-083-202315-
Le Sueur-Blue Earth-Hennepin-McLeod-Carver-Sibley-Scott-Nicollet-
551 PM CDT THU SEP 20 2018
...A LINE OF STORMS WILL AFFECT SOUTHWESTERN HENNEPIN...LE SUEUR...
EASTERN SIBLEY...WESTERN SCOTT...NORTHEASTERN MCLEOD...NORTHERN BLUE
EARTH...CARVER AND EASTERN NICOLLET COUNTIES...
At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Silver Lake to near New Sweden to
near Lake Crystal. Movement was northeast at 65 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
Locations impacted include...
Mankato, Chaska, Chanhassen, North Mankato, St. Peter, Waconia,
Mound, Orono, Victoria, Belle Plaine, Minnetrista and Glencoe.
This includes the following highways...
U.S. Highway 14 between mile markers 116 and 134.
U.S. Highway 169 between mile markers 45 and 84.
U.S. Highway 212 between mile markers 116 and 126.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4405 9426 4493 9422 4500 9360 4472 9361
4429 9366
TIME...MOT...LOC 2250Z 237DEG 56KT 4492 9412 4449 9413 4412 9416
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 12:13 PM CDT | Special Weather Statement | MPX | Brown, Nicollet | 32 min |
| Sep 20, 12:53 PM CDT | Special Weather Statement | MPX | Brown | 37 min |
| Sep 20, 1:33 PM CDT | Special Weather Statement | MPX | Le Sueur, Scott | 42 min |
| Sep 20, 1:49 PM CDT | Special Weather Statement | MPX | Dakota | 26 min |
| Sep 20, 2:07 PM CDT | Special Weather Statement | MPX | Rice, Washington | 38 min |
| Sep 20, 2:31 PM CDT | Special Weather Statement | MPX | Ramsey | 119 min |
| Sep 20, 2:46 PM CDT | River Flood Warning | MPX | Redwood | 9 days |
| Sep 20, 3:00 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 30 min |
| Sep 20, 3:24 PM CDT | Special Weather Statement | MPX | Renville | 36 min |
| Sep 20, 4:50 PM CDT | Special Weather Statement | MPX | Ramsey | 85 min |
| Sep 20, 5:21 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 54 min |
| Sep 20, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 45 min |
| Sep 20, 5:51 PM CDT | Special Weather Statement | MPX | Carver, Le Sueur, Nicollet, Sibley | 24 min |
| Sep 20, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 46 min |
| Sep 20, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 47 min |
| Sep 20, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 15 min |
| Sep 20, 6:19 PM CDT | Tornado Warning | MPX | Le Sueur, Rice, Waseca | 41 min |
| Sep 20, 6:23 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Le Sueur, Rice, Steele, Waseca | 52 min |
| Sep 20, 6:40 PM CDT | Tornado Warning | MPX | Goodhue, Rice, Steele | 35 min |
| Sep 20, 6:41 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Goodhue, Hennepin, Ramsey, Washington | 34 min |
| Sep 20, 6:49 PM CDT | Tornado Warning | MPX | Dakota, Goodhue, Rice | 41 min |
Nearby
Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.